New to Inattentive ADHD: Hi, my 10yr... - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

11,540 members3,863 posts

New to Inattentive ADHD

ta6374
ta6374

Hi, my 10yr old son was recently diagnosed with Inattentive ADHD and we just started Vyvanse 20mg today. He had some side effects such as loss of appetite, tired, upset stomach and bouts of being sad. I'm thinking this medication is not for him. Even though it is just the first day on it. Can you tell after the first day? He isn't normally a depressed kid, and he is not hyperactive. I am afraid of him becoming depressed on the meds. Are there any suggestions on meds that will not affect his mood and still help him focus in school?

5 Replies
oldestnewest

Hi there, I as well have Inattentive ADHD and was not diagnosed until my mid 20s. I'm surprised they started him on such a high dosage of a stimulant. Most research I've read recommends to start low, around 5mg and work your way up if necessary. It usually takes a few days for the body/brain to get used to the medication. Before I started taking stimulant medication I researched for months in order to see what I needed to do in order to eliminate the negative side effects commonly associated with stimulant medication. The best advice I can give you, is to have your son take supplements along with his medication. Specific supplements help fight off common negative side effects like, increased heart rate/blood pressure, nausea, lack of appetite, feeling sad, feeling tired, and feeling irritable once the medication wears off. I myself only take 10mg of Adderall twice a day, I feel anything more would be too much. From my graduate school studies (training to become an MFT Psychologist) I have learned that our neurochemistry is very unique, and that some people need more or less a dosage of either a medication, supplement, or both.

I recommend you ask to perhaps lower the dosage if your son feels it is too much, and I highly recommend the following supplements to take along with the medication.

1. R-Alpha Lipoic Acid: This supplement is one of the strongest antioxidant supplements out there and also helps the brain utilize the neurotransmitter Acetylcholine, which people with ADHD lack. This made my 10mg stimulant medication feel fresh and smoother once I started taking this supplement. Stimulant medication creates lots of oxidation which is bad for someone's body, and this supplement helps greatly in removing and lowering oxidation levels.

2. Most stimulant medications work with the neurotransmitters Dopamine and Norepinephrine. In order to fight off depletion I would highly recommend the supplement N-Acetyl Tyrosine. That supplement specifically works with helping the brain with Dopamine and Norepinephrine. I take it when I get up, 30min to an hour before my medication wears off (in order to eliminate the crash of the medication) and a few other times during the day. The sadness your son feels might be either after the medication has worn off, and can also occur during the initial hours the medication is working. Either way, N-Acetyl Tyrosine greatly helps with this.

3. Dopamine has a relationship with the neurotransmitter Serotonin (together they are known as the brain's reward system), so while stimulant medication does not primarily work with Serotonin, after boosting up Dopamine frequently, Serotonin will start to go down. For this I recommend the supplement L-Tryptophan (Tryptophan is a direct precursor to Serotonin, unlike 5HTP which is earlier in the chain). This supplement greatly helps with one's mood and feeling of ease, lowering anxiety, it is also really helpful to take before going to sleep, in addition to taking it during the day.

4. A good Multivitamin with antioxidants is also highly recommended.

5. If there is trouble getting to sleep at night, I would recommend Melatonin 300mcg 6hr release. Take this about 45min before going to bed. And then take L-Tryptophan (which I mentioned in #3) 30min before bed, and you will have some profound deep sleep and wake up feeling refreshed more often.

6. CoQ10: as a safety precaution in order to keep your heart safe, and keep your heart rate and blood pressure from rising, which is common with ADHD stimulant medication.

If any of this sounds helpful, you can click on my profile pic, which will then take you to my profile in which I have a link to a google doc I made that includes all of the supplements I mentioned, along with some detailed information on why I take them, why they help people with ADHD, and the cost and locations that sell them (mostly Amazon.com, and some grocery stores). I also made a video series that I uploaded to Youtube of all the struggles that people with Inattentive ADHD go through from elementary school all the way to adulthood, the link is also in my profile. Hope this helps

Way too high of a starting dose. Especially a 10 year old. Find a dr that specializes in ADD and ADHD and not a pediatrician.

I started with pediatrician...but quickly switched to a developmental pediatrician who knows her meds inside and out. We ended up switching meds as soon as I saw her bc of the anger irritability side effect. She says to give each med 5-7 days before you decide if it works or not. She also recommend Vayarin as a supplement to help with the meds and the body interaction (if that makes sense). We have not started Vayarin yet.

Hi, first day is not representative of how it will be once the body adjusts to the medication. So please give the medication a chance. When we had to increase our son's dosage he would have a couple of days of low energy and sad mood and then we would bounce back to normal. He has a different kind of ADHD and is on different medication. Our daughter however is on Vyvance (30 mg, so I don't know where research shows to start at 5 mg... she is 8 years old and 60 lbs) and there were a couple of days of adjustment. One thing I will tell you is that appetite is the most common thing affected on this medication. This was a concern for us because our daughter is very skinny already even though she normally eats well. It took a couple of months for her to get back to normal eating habits and we had to keep an eye on her weight regularly. The medication has done wonders for her in terms of being able to concentrate in school. We had a couple of instances where the doctor didn't send the refill in on time and she went to school without taking the medication and it was a startling difference. Her teacher described it as "crawling out of her skin"... can't concentrate at all and very fidgety. So my advice is give it a chance. I've sat through 3 hour seminars and listened to the science behind ADHD and medication seems to be the best treatment of symptoms we have right now... which doesn't mean we don't use natural methods as well, but in addition to medication and not instead of it. All the best to you.

Vyvnase 20 mg daily is an average starting dose for a 10 year old (you can look it up). When an all day medicine is started, you can have this can of a reaction until the body gets used to it. If the side effects continue, talk to the prescribing doctor. There are easy ways to give a lower dose with the same capsule strength for a short time if needed to help with getting used to it.

You may also like...